Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 154, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 12, 2009, 10:34 PM CDT for Marengo County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2009, 10:34 PM CDT (03:34 UTC)
- Expired
- Apr 12, 2009, 11:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marengo County, AL
The radar
The Mobile radar (KMOB), 161 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 130334
SVRBMX
ALC091-130415-
/O.NEW.KBMX.SV.W.0154.090413T0334Z-090413T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1034 PM CDT SUN APR 12 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARENGO COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF LINDEN...
* UNTIL 1115 PM CDT
* AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES WEST OF MYRTLEWOOD TO 17 MILES SOUTH OF
PUTNAM...OR ALONG A LINE EXTENDING FROM 18 MILES WEST OF LINDEN TO
20 MILES WEST OF GROVE HILL...AND MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NANAFALIA...SWEET WATER...WAYNE...CHICKASAW STATE PARK...MILLER...
DIXONS MILL...SHILOH...SURGINER...MAGNOLIA...VINELAND...DAYTON...
THOMASTON AND FAUNSDALE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
SOUTHWESTERN ALABAMA.
&&
LAT...LON 3208 8809 3209 8805 3214 8805 3217 8801
3226 8801 3228 8803 3246 8759 3201 8763
3200 8767 3199 8807 3201 8809 3200 8811
3202 8812 3206 8812
TIME...MOT...LOC 0334Z 238DEG 42KT 3229 8810 3179 8809
$$1 follow-up statement
000
WWUS54 KBMX 130345
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 PM CDT SUN APR 12 2009
ALC091-130415-
/O.CON.KBMX.SV.W.0154.000000T0000Z-090413T0415Z/
MARENGO AL-
1045 PM CDT SUN APR 12 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR MARENGO COUNTY...
AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MYRTLEWOOD TO 11 MILES SOUTH OF PUTNAM...
OR ALONG A LINE EXTENDING FROM 10 MILES WEST OF LINDEN TO 20 MILES
NORTHWEST OF GROVE HILL...MOVING NORTHEAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALF
ACRE...NICHOLSVILLE...DIXONS MILL...MAGNOLIA AND SURGINER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3208 8809 3209 8805 3214 8805 3217 8801
3226 8801 3228 8803 3246 8759 3201 8763
3200 8767 3199 8807 3201 8809 3200 8811
3202 8812 3206 8812
TIME...MOT...LOC 0345Z 238DEG 42KT 3227 8794 3187 8805
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:54 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Apr 12, 6:54 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 654 PM CDT SUN APR 12 2009 .UPDATE...FOR 00Z AVIATION. && .SHORT TERM...TONIGHT THROUGH TUESDAY. SEVERE WEATHER WILL BE POSSIBLE ACROSS CENTRAL ALABAMA BEGINNING TONIGHT AND LAST THROUGH THE DAY MONDAY. TAKING A LOOK AT THE OVERALL PATTERN...WE WILL SEE A WARM FRONT MOVING NORTH TONIGHT...WITH A COLD FRONT MOVING THROUGH THE DAY ON MONDAY. THIS IS WHERE THE SYSTEM GETS COMPLICATED. THERE IS ACTUALLY A THREE PHASE SYSTEM THAT WILL HAVE THE CAPABILITY OF IMPACTING THE AREA WITH SEVERE WEATHER. TAKING A PEEK AT RADAR THIS AFTERNOON...QUITE A BIT OF CONVECTION TO OUR WEST...IN CENTRAL MISSISSIPPI. MOST OF THE ACTIVITY HERE IS MOVING NORTHEAST...WHILE THE LINE IS MOVING EAST. THIS IS WELL AHEAD OF THE MAIN FRONT. THUNDERSTORMS WILL BE LIKELY TO NUMEROUS AFTER 7 PM TONIGHT...WITH A THREAT OF LARGE HAIL AFTER MIDNIGHT WITH ANY ISOLATED SEVERE THUNDERSTORM. LAPSE RATES TONIGHT WITH THE THIS BOUNDARY WILL CONTINUE TO WORK EASTWARD OVERNIGHT. ALTHOUGH THIS NORTHERN BAND HAS BEEN ON THE WEAKENING TREND OVER THE PAST SEVERAL HOURS. HOWEVER...THE SOUTHERN PORTION OF THIS LINE IS BEGINNING TO PUMP A LOT OF MOISTURE NORTHWARD BEHIND THIS LINE. MODELS CONTINUE TO HINT AT REDEVELOPMENT BEHIND THIS INITIAL WAVE AS WELL. AT THE SAME TIME...A WARM FRONT WILL BEGIN TO LIFT NORTHWARD TONIGHT. THIS WILL ENHANCE THE POSSIBILITY OF SEVERE WEATHER ACROSS THE SOUTHERN SECTIONS OF THE AREA. THE QUESTION HERE WILL BE HOW FAR NORTH WILL THE FRONT LIFT ON MONDAY BEFORE THE FRONT MOVES THROUGH. THIS WILL BE IMPORTANT WITH THE OVERALL WEATHER MODE FOR MONDAY INTO MONDAY AFTERNOON AS THE MAIN COLD FRONT MOVES THROUGH. LAPSE RATES ON MONDAY ARE PROJECTED TO BE GREATER THAN 8...WITH CAPE VALUES BETWEEN 1000 AND 2000 J/KG. SO IF STORMS CAN GET GOING THEY WILL BE ROTATING. STILL SOME UNCERTAINTIES WITH THE OVERALL TIMING...AND SPECIFICS WITH THE CONVECTION...BUT SOME CONFIDENCE IS GROWING WITH THE POTENTIAL FOR THE SEVERE WEATHER THROUGH MONDAY AFTERNOON. AGAIN THERE WILL LIKELY BE WAVES OF CONVECTION...UNTIL THE COLD FRONT ACTUALLY WORKS THROUGH MONDAY AFTERNOON INTO MONDAY EVENING. WE MAY EVEN SEE A SIGNIFICANT BREAK IN THE WEATHER MONDAY MORNING/EARLY AFTERNOON AHEAD OF THE COLD FRONT ITSELF. THIS WOULD ONLY HELP INCREASE THE INSTABILITY OVER THE AREA. THERE IS SOME CONCERN ON THE ENDING TIME OF THE RAIN. GFS WANTS TO SHUT OFF PRECIPITATION AS EARLY MIDNIGHT...WHILE THE NAM KEEPS IT ACROSS THE SOUTH THROUGH TUESDAY MORNING. WENT WITH A COMPROMISE OF THE TWO AS THE GFS HAS BEEN FASTER OVER THE PAST SEVERAL RUNS...HOWEVER... PRECIPITATION ON THE RADAR IS CURRENTLY 2 TO 3 HOURS AHEAD OF THE NAM. EITHER WAY...TUESDAY WILL LIKELY BE DRY FOR MOST OF THE AREA...WITH SLIGHTLY BELOW SEASONABLE TEMPERATURES. && .AVIATION...00Z TAF DISCUSSION. LARGE AREA OF SHOWERS AND THUNDERSTORMS ARE MOVING INTO CENTRAL ALABAMA. SHOWERS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND MOST OF THE MORNING HOURS...ALTHOUGH THERE WILL MORE THAN LIKELY BE A FEW BREAKS. AS THE MOISTURE INCREASES...CEILINGS WILL RESPOND BY DROPPING INTO MVFR AND IFR DURING THE MORNING. A BREAK IN THE CEILING RESTRICTIONS IS EXPECTED BY EARLY AFTERNOON AS THE RAIN MASS PUSHES OUT OF THE AREA. MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE JUST BEYOND THE TAF PERIOD AS A COLD FRONT APPROACHES THE STATE. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 16/88
Hazardous weather outlook, Apr 12, 8:52 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 852 PM CDT SUN APR 12 2009 ALZ011>015-017>050-140152- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 852 PM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ISOLATED TORNADOES...AND DAMAGING WIND GUSTS WILL BE POSSIBLE ACROSS THE SOUTHWESTERN COUNTIES OF SUMTER...GREENE...HALE AND MARENGO...THROUGH ROUGHLY 3 AM...AS AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVE INTO A HIGHLY SHEARED ENVIRONMENT. AS THESE THUNDERSTORMS CONTINUE TO PUSH OFF TO THE EAST...AREAS ALONG AND SOUTH OF A LINE FROM CENTREVILLE IN BIBB COUNTY...TO AUBURN IN LEE...COULD SEE SCATTERED STRONG THUNDERSTORMS WITH WINDS TO 45 MPH AND SMALL HAIL. AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT IN THESE AREAS. IN ADDITION TO THE STRONG AND SEVERE STORM THREAT...AN AREA OF HIGH WINDS IS CURRENTLY MOVING INTO WEST CENTRAL ALABAMA. WIND GUSTS TO 40 MPH ARE LIKELY FOR AREAS NEAR AND WEST OF ALABAMA HIGHWAY 43... THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGHOUT MONDAY ACROSS ALL OF CENTRAL ALABAMA. THE THREATS DURING THE DAY WILL BE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MORE SEVERE WEATHER IS EXPECTED TO DEVELOP AROUND SUNSET ON MONDAY. THIS WILL BE ASSOCIATED WITH THE ACTUAL COLD FRONT. BEGINNING IN THE EARLY EVENING HOURS A SQUALL LINE WILL DEVELOP AND BEGIN TO MOVE INTO THE WESTERN COUNTIES OF ALABAMA. THE MAIN THREATS WITH THIS LINE OF CONVECTION WILL BE LARGE HAIL...DAMAGING WINDS AND TORNADOES. THIS LINE IS EXPECTED TO EXIT THE EASTERN COUNTIES AFTER MIDNIGHT. WITH THE LIKELIHOOD OF SEVERE WEATHER MOVING INTO THE AREA...PLEASE PAY SPECIAL ATTENTION TO FUTURE FORECASTS ASSOCIATED WITH THIS SYSTEM. CHANGES TO TIMING AND INTENSITY ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS LIKELY MONDAY AND MONDAY EVENING.
In the hours before
Local storm report, Apr 12, 9:46 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM NON-TSTM WND DMG HAMILTON 34.14N 87.98W
04/12/2009 MARION AL PUBLIC
TREES WERE BLOWN DOWN AT SEVERAL LOCATIONS IN AND AROUND
HAMILTON...ASSOCIATED WITH WAKE LOW/GRAVITY WAVE.
&&
61Local storm report, Apr 12, 10:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND GST VERNON 33.76N 88.11W
04/12/2009 E50 MPH LAMAR AL EMERGENCY MNGR
EM REPORTS WIND GUSTS TO 50 MPH CAUSED POWER OUTAGES IN
VERNON AND VEHICLE ACCIDENT BETWEEN VERNON AND SULLIGENT.
NO INJURIES REPORTED.
&&
KSUMRALLLocal storm report, Apr 12, 10:06 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM NON-TSTM WND DMG VERNON 33.76N 88.11W
04/12/2009 LAMAR AL EMERGENCY MNGR
MULTIPLE REPORTS OF TREES DOWN ACROSS VERNON AND
SULLIGENT WITH GRAVITY WAVE.
&&
KSUMRALLLocal storm report, Apr 12, 10:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 PM CDT SUN APR 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM NON-TSTM WND DMG HAMILTON 34.14N 87.98W
04/12/2009 MARION AL EMERGENCY MNGR
MULTIPLE TREES DOWN IN THE CITY OF HAMILTON DUE TO
GRAVITY WAVE. WEST SIDE OF CITY WITHOUT POWER.
&&
KSUMRALLThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:45 PM CDT | Wind Advisory | BMX | Bibb, Blount, Chilton, Dallas, Fayette, Greene and 12 more | 4 hr |
| Apr 12, 11:10 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 35 min |
| Apr 12, 11:55 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 35 min |
| Apr 13, 12:25 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes, Montgomery | 35 min |
| Apr 13, 12:41 AM CDT | High Wind Warning | BMX | Autauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 20 more | 7 hr |
| Apr 13, 1:00 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 45 min |
| Apr 13, 4:30 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 45 min |
| Apr 13, 4:53 AM CDT | Tornado Warning | BMX | Barbour, Russell | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.